Alert archive / Nebraska / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 30, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at May 17, 2000, 8:33 PM CDT for Antelope County, Boone County, Nebraska. It was in force for 27 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 17, 2000, 8:33 PM CDT (01:33 UTC)
- Expired
- May 17, 2000, 9:00 PM CDT
- In force
- 27 min
- Issued by
- NWS Omaha, NE
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Antelope County, NE, Boone County, NE
The radar
The Omaha radar (KOAX), 164 km from the middle of the area, began a volume at 01:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 8:37 PM CDT | Thunderstorm Wind 60 E | Oakdale, NE | Thunderstorm winds estimated at 70 mph downed 2 trees 2 miles south of Oakdale. |
| May 17, 9:05 PM CDT | Hail 1.75 | Oakdale, NE | Golfball size hail reported by law enforcement 6 miles south of Oakdale. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 17, 4:15 PM CDT | Tornado Watch | SPC | 5 hr |
| May 17, 8:00 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 1.6 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 837 J/kg
- Mixed-layer CIN
- -162 J/kg
- Mixed-layer LCL
- 1827 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KOAX 180135 SVROMA NEC003-011-180200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE OMAHA NE 833 PM CDT WED MAY 17 2000 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ANTELOPE COUNTY IN NORTHEAST NEBRASKA NORTHERN BOONE COUNTY IN NORTHEAST NEBRASKA * UNTIL 900 PM CDT * AT 824 PM CDT...A TRAINED WEATHER SPOTTER REPORTED A CLUSTER OF SEVERE THUNDERSTORMS 5 MILES SOUTHWEST OF NELIGH...OR ABOUT 33 MILES WEST OF NORFOLK...MOVING NORTH AT 30 MPH. * SOME LOCATIONS IN THE PATH OF THESE STORMS THROUGH 900 PM CDT INCLUDE... BRUNSWICK... ORCHARD... ROYAL AT 830 PM CDT LAW ENFORCEMENT OFFICIALS REPORTED HAIL UP TO NICKEL SIZE AND NUMEROUS TREES DOWN AROUND NELIGH. THESE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING... HAIL UP TO THE SIZE OF NICKELS. DAMAGING WINDS OF 60 TO 70 MILES AN HOUR. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST LEVEL OF YOUR HOME OR BUSINESS. STAY AWAY FROM WINDOWS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CDT THURSDAY MORNING FOR SOUTHWESTERN IOWA AND EASTERN NEBRASKA. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 900 PM CDT WEDNESDAY EVENING FOR SOUTHWESTERN IOWA AND EASTERN NEBRASKA. LAT...LON 4175 9829 4173 9784 4243 9785 4241 9828 MEAD NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 1:55 PM CDT, 6 hours 38 minutes earlier.
Area forecast discussion, May 17, 1:55 PM CDT, 6 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 155 PM CDT WED MAY 17 2000 SEVERE WEATHER THE NEXT 10 HOURS OR SO IS THE PRIMARY FCST CONCERN. SFC ANLYS EARLY THIS AFTN SHOWED A STRONG LOW PRES CENTER OVER NERN CO AND THIS SHOULD MOVE ENE THROUGH TNGT. THE TWO FNTS IN THE ERN NE AND WRN IA AREA ARE EXPECTED TO BE IMPORTANT FOR STORM STRUCTURE AND ORGANIZATION. JET MAX IN EXCESS OF 110 KTS AROUND 300 MB SHOULD MOVE OUT ACROSS KS...PUTTING OUR AREA IN THE LEFT EXIT REGION OF THE JET MAX WITH STRONG DIVERGENCE ALOFT. HAIL...WIND AND ISOLATED TORNADOES ALL POSSIBLE. RED BOX WIBIS SHORTLY TO OUR W. BEST CHANCE OF WIDESPREAD SIGNIFICANT RAIN APPEARS TO BE OVER NERN NE...BUT MAY SAG FARTHER TO THE S WITH THE NRN FNT. DRY SLOT PUNCHES INTO SERN NE...SO HEAVY RAIN SHOULD NOT BE A PROBLEM THERE. SFC LOW SHOULD MOVE INTO SERN NE BY 12Z...AND DRY SLOT MAY SHUT DOWN PCPN FOR A WHILE THU MORNING. PCPN EXPECTED TO SPREAD SEWD OVER THE AREA AGAIN DURING THE DAY AS THE FNT MOVES S. EXPECT LITTLE IF ANY RECOVERY OF TEMPS ACROSS NERN NE ON THU WITH CLOUDS AND PCPN...SO TEMPS MAY STAY IN THE MID 50S TO AROUND 60. SERN NE AND SWRN IA ZONES AHEAD OF FNT COULD REACH THE UPPER 60S TO LOWER 70S. HAVE KEPT SOME CHANCE OF PCPN THU EVENING ACROSS SERN PART OF FCST AREA BUT CLOUDS THU NGT WITH COOL TEMPS. WILL MENTION SOME UPPER 30S IN NRN PART OF NERN NE. DRY CONDS WITH LESS WIND ON FRI. MODELS ARE FAIRLY CLOSE WITH THE LATER PERIODS...SO WILL NOT MAKE ANY MAJOR DEVIATIONS FROM MOS. FIRST DRAFT OF THE WORK ZONES WAS SENT. .OMA...NONE MILLER
In the hours before
Special weather statement, May 17, 5:08 PM CDT, 3 hours 25 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-181200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 508 PM CDT WED MAY 17 2000 ...SEVERE WEATHER OUTLOOK FOR EASTERN NEBRASKA AND SOUTHWEST IOWA... STORM SPOTTERS GROUPS SHOULD BE READY FOR ACTIVATION THIS EVENING AND TONIGHT. SEVERE THUNDERSTORMS WILL BE SCATTERED IN THE OUTLOOK AREA...AND TORNADOES ARE POSSIBLE. THE STORMS ARE EXPECTED TO BE STRONGEST BEFORE MIDNIGHT...BUT THE POTENTIAL FOR SEVERE STORMS WILL ONLY DECREASE SLOWLY IN THE LATE NIGHT HOURS. A STRONG LOW PRESSURE SYSTEM WILL MOVE FROM SOUTHWEST INTO SOUTHEAST NEBRASKA OVERNIGHT. A COLD FRONT EXTENDING NORTHEAST FROM THE LOW WILL ACT AS A FOCUS FOR SEVERE WEATHER. A DRY LINE TO THE EAST AND SOUTHEAST OF THE LOW WILL ACT AS ANOTHER FOCUS. WARM...HUMID...AND UNSTABLE AIR TO THE EAST OF THE LOW WILL FUEL STRONG THUNDERSTORM DEVELOPMENT. A MAXIMUM IN THE JET STREAM WINDS EMERGING FROM THE SOUTHERN PLAINS WILL ALSO INTENSIFY THE THUNDERSTORMS. POLLACK
Special weather statement, May 17, 6:29 PM CDT, 2 hours 4 minutes before
IAZ090-091-NEZ068-090>093-180000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 629 PM CDT WED MAY 17 2000 THE FOLLOWING COUNTIES ARE NO LONGER IN TORNADO WATCH NUMBER 299 WHICH WAS ISSUED THIS AFTERNOON...OTOE...JOHNSON...NEMAHA...PAWNEE... AND RICHARDSON COUNTIES IN SOUTHEAST NEBRASKA...AS WELL AS FREMONT AND PAGE COUNTIES IN SOUTHWEST IOWA. SEVERE WEATHER IS NOT EXPECTED IN THESE COUNTIES BEFORE THE WATCH EXPIRES AT 9 PM. THERE IS STILL THE POSSIBILITY THAT SEVERE WEATHER WILL MOVE INTO THE AREA LATER TONIGHT. POLLACK
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 7:22 PM CDT | Severe Thunderstorm Warning | OAX | Boone, Madison, Platte | 23 min |
| May 17, 7:46 PM CDT | Severe Thunderstorm Warning | OAX | Antelope, Boone | 44 min |
| May 17, 8:59 PM CDT | Severe Thunderstorm Warning | OAX | Thurston, Wayne | 31 min |
| May 17, 9:12 PM CDT | Severe Thunderstorm Warning | OAX | Antelope, Madison, Pierce | 33 min |
| May 17, 9:37 PM CDT | Severe Thunderstorm Warning | OAX | Lancaster, Saunders | 23 min |
| May 17, 9:44 PM CDT | Severe Thunderstorm Warning | OAX | Johnson, Otoe | 31 min |
| May 17, 9:57 PM CDT | Severe Thunderstorm Warning | OAX | Boone | 33 min |
| May 17, 10:08 PM CDT | Severe Thunderstorm Warning | OAX | Dodge, Saunders | 37 min |
| May 17, 10:10 PM CDT | Severe Thunderstorm Warning | OAX | Douglas, Sarpy | 50 min |
| May 17, 10:29 PM CDT | Severe Thunderstorm Warning | OAX | Washington | 31 min |
| May 17, 11:03 PM CDT | Flash Flood Warning | OAX | Antelope | 6 hr |
| May 18, 12:08 AM CDT | Flash Flood Warning | OAX | Boone | 6 hr |
| May 18, 7:26 AM CDT | Severe Thunderstorm Warning | OAX | Butler, Saunders | 49 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.